Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 7, 2008, 1:53 PM EDT for 5 counties in Indiana. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2008, 1:53 PM EDT (17:53 UTC)
- Expired
- Jun 7, 2008, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hendricks County, IN, Johnson County, IN, Marion County, IN, Morgan County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 7 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 2:57 PM EDT | HEAVY RAIN 3.03 | 2 Se Brownsburg, IN | |
| Jun 7, 4:30 PM EDT | FLASH FLOOD | Greencastle, IN | SEVERAL ROADS/BRIDGES AND CULVERTS WASHED OUT DUE TO EXCESSIVE RAINFALL OVERNIGHT. MAINLY IN SOUTHERN HALF OF COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 157 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2468 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 071757
FFWIND
INC063-081-097-109-133-080000-
/O.NEW.KIND.FF.W.0040.080607T1753Z-080608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EDT SAT JUN 7 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HENDRICKS COUNTY IN CENTRAL INDIANA...
NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA...
MARION COUNTY IN CENTRAL INDIANA...
NORTHERN MORGAN COUNTY IN CENTRAL INDIANA...
CENTRAL PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 800 PM EDT
* AT 150 PM EDT...WEATHER RADAR INDICATED THE RAIN HAS ENDED ACROSS
THE WARNED AREA. HOWEVER...CONDITIONS ARE FAVORABLE FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. ANY ADDITIONAL
RAINFALL WILL EXACERBATE THE CURRENT FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WYNNEDALE...SPRING HILL...ROCKY RIPPLE...NORTH CROWS NEST...
MERIDIAN HILLS...CROWS NEST AND CLERMONT.
THIS IS A VERY SERIOUS SITUATION. WIDESPREAD AND SEVERE FLOODING IS
OCCURRING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.
LAT...LON 3982 8691 3991 8595 3989 8595 3988 8596
3962 8596 3957 8597 3959 8695
TIME...MOT...LOC 1753Z 180DEG 0KT 3981 8660
$$
JAS1 follow-up statement
000
WGUS73 KIND 072124
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT SAT JUN 7 2008
INC063-081-097-109-133-080000-
/O.CON.KIND.FF.W.0040.000000T0000Z-080608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENDRICKS-JOHNSON-MARION-MORGAN-PUTNAM-
521 PM EDT SAT JUN 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN MORGAN...NORTHERN JOHNSON...CENTRAL PUTNAM...HENDRICKS AND
MARION COUNTIES...
AT 516 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
WIDESPREAD FLOODING OF ROADWAYS CONTINUES ACROSS THE WARNED AREA
INCLUDING PARTS OF THE INDIANAPOLIS METROPOLITAN AREA. DO NOT MOVE
BARRICADES AND ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. FLOODING
KILLS MORE PEOPLE THAN ANY OTHER THUNDERSTORM HAZARD INCLUDING
TORNADOES AND LIGHTNING. MANY FATALITIES OCCUR IN AUTOMOBILES. IF
ROADWAYS ARE FLOODED...TURN AROUND DON/T DROWN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYNNEDALE...
SPRING HILL...ROCKY RIPPLE...NORTH CROWS NEST...MERIDIAN HILLS...
CROWS NEST AND CLERMONT.
LAT...LON 3982 8691 3991 8595 3989 8595 3988 8596
3962 8596 3957 8597 3959 8695
TIME...MOT...LOC 2121Z 180DEG 0KT 3981 8660
$$
COWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 12:40 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 7, 12:40 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1240 PM EDT SAT JUN 7 2008 .AVIATION...DISCUSSION FOR 071800Z TAF ISSUANCE. CURRENT CONVECTION GRADU DIMINISHING ACRS THE AREA...WITH A WELL DEFINED OUTFLOW BOUNDARY EXTENDING OVR THE FAR SW PARTS OF THE LOCAL AREA. CURRENT AREA OF CONVECTION XPCTD TO CONT DRFTG NEWD DURG THE AFT...PROBABLY DIRECTLY IMPACTING THE KLAF TERMINAL FM TIME TO TIME THRU ABOUT 072000Z. ELSEWHERE...REGENERATION OF CONVECTION ALONG OUTFLOW BOUNDARY IS PROBLEMATIC. CONVECTIVE TEMPS SW OF THE BOUNDARY ARE CLOSE TO BEING REACHED AND LO LVL CONVERGENCE ALONG BOUNDARY QUITE STG ALONG WITH LTL CAP...SO ADDITIONAL DEVELOPMENT PSBL. AS A RESULT...APPEARS A LO THREAT CONVECTION EXISTS INTO THE LT AFT HRS OVR THE SRN TERMINALS. THIS THREAT SHOULD SHFT NEWD AS OUTFLOW MIXES OUT TO THE NE. MOST OF THE CONVECTIVE THREAT XPCTD TO END BY 072300Z OR SO. POTENTIAL FOR SFC WND GUSTS ARND 25 KTS FM 210-230 HEADINGS TO SPREAD NEWD DURG THE AFT AS OUTFLOW MIXES OUT TO THE NE. WND GUSTS XPCTD TO DIMINISH ARND SUNSET. && .DISCUSSION...FORECAST FOCUS WILL REVOLVE AROUND TSRA CHANCES TODAY AND FLOOD ISSUES. A LARGE AREA OF CONVECTION HAS CONTINUED TO DEVELOP TO THE WEST/SW OF THE IND CWA THIS MORNING THANKS TO OLD BOUNDARIES PROVIDING FOCUS FOR DEVELOPMENT AND H85 FLOW PARALLEL TO THE SURFACE BOUNDARIES. TRAINING OF THESE CELLS HAS BEEN OCCURRING MOST OF THE NIGHT AND SHOWS LITTLE SIGN OF LETTING UP THIS MORNING. SATELLITE CLOUD TOPS CONTINUE TO COOL WHILE MORE DEVELOPMENT IS TAKING PLACE ACROSS CENTRAL ILLINOIS AT 07Z. TODAY...WILL RAISE POPS OVER MOST OF CENTRAL INDIANA TO COVER THE PERSISTANT TSRA ACTIVITY. QPF WILL BE HIGH IN SOME AREAS WITH STORM TOTALS POSSIBLY REACHING OVER 5 INCHES. THE HARDEST HIT AREAS ARE NOW UNDER AN AREAL FLOOD WARNING UNTIL 915AM AND WILL KEEP THAT GOING. WILL CONTINUE TO EVALUATE THE NEED FOR EXPANSION THROUGH THE EARLY MORNING HOURS. AFTER THIS OVERNIGHT ACTIVITY BEGINS TO WANE LATER THIS MORNING SOME BREAKS IN THE CLOUDS WILL BE POSSIBLE. THIS IN TURN WILL ALLOW FOR SOME DESTABILIZATION AND MORE TSRA THIS AFTERNOON. TEMPS WILL BE NEARLY IDENTICAL TODAY AS YESTERDAY. TONIGHT...ACTIVITY SHOULD BE OVER BY TONIGHT AS UPPER SUPPORT SHIFTS NORTH. TEMPS WILL STILL BE IN THE 70S WITH WARM H85 TEMPS STILL OVER US. SUNDAY...QUIET WEATHER IS EXPECTED THROUGH ON SUNDAY AS THE PERSISTENT HIGH OVER THE SE CONUS HANGS TOUGH. LITTLE AIRMASS MODIFICATION IS EXPECTED SO TEMPS WILL REMAIN IN THE UPPER 80S/LOW 90S FOR HIGHS AND AROUND 70 FOR LOWS. MONDAY AND TUESDAY...NEXT SYSTEM WILL BEGIN TO AFFECT CENTRAL INDIANA ON MONDAY. IT LOOKS VERY SIMILAR TO THE CURRENT SYSTEM WITH A SFC LOW TO THE WEST THAT WILL BE SHOVED N/NE INTO THE GREAT LAKES SINCE EASTWARD MOVEMENT WILL BE THWARTED BY THE SE CONUS RIDGE EARLY ON. BY MONDAY NIGHT BOTH THE NAM/GFS SHOW THE FRONT MAKING MORE PROGRESS INTO CENTRAL INDIANA BRINGING COOLER TEMPS TO THE REGION. THE COOL DOWN WILL ONLY BE AROUND 4C AT H85 AND THAT WILL GIVE ROUGHLY LOW TO MID 80S AT THE SFC FOR TUESDAY. WEDNESDAY THROUGH FRIDAY...THE GFS/ECMWF SHOW H5 RIDGING SHIFTING FROM THE SE CONUS TO THE SW CONUS. FLOW OVER INDIANA GOES MORE ZONAL WHICH WILL GIVE US A PERIOD OF QUIET WEATHER. TEMPS WILL STILL BE ABOVE NORMAL IN THE MID 80S. BY FRIDAY ANOTHER COLD FRONT WILL BE MOVING INTO THE STATE BRINGING ANOTHER ROUND OF TSRA. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...JAS PUBLIC...SALLY
Hazardous weather outlook, Jun 7, 4:49 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 449 AM EDT SAT JUN 7 2008 INZ021-028>031-035>049-051>057-060>065-067>072-080900- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 449 AM EDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND HAIL THE MAIN THREAT. WIDESPREAD FLOODING WILL OCCUR MAINLY ALONG AND SOUTH OF INTERSTATE 70 DUE TO NEARLY CONTINUOUS HEAVY RAINFALL OVERNIGHT. ADDITIONAL STORMS THAT ARE EXPECTED THIS AFTERNOON WILL ALSO CONTAIN HEAVY RAIN AND POSSIBLE FLASH FLOODING. HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX WILL REACH THE LOWER TO MIDDLE 90S. REMEMBER TO SLOW DOWN AND DRINK PLENTY OF WATER WHEN OUTDOORS IN THE HEAT. ALSO REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A HAZARD WITH ANY STORM THAT FORMS. MINOR TO MAJOR FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AND TUESDAY. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 7, 11:45 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1145 AM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HEAVY RAIN SPENCER 39.29N 86.77W
06/07/2008 M9.80 INCH OWEN IN CO-OP OBSERVER
STORM TOTAL RAINFALL OF 9.80 INCHES.
&&
NIELDLocal storm report, Jun 7, 11:46 AM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1146 AM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN EDINBURGH 39.35N 85.97W
06/07/2008 M9.30 INCH JOHNSON IN FIRE DEPT/RESCUE
STORM TOTAL OF 9.30 INCHES REPORTED BY EDINBURGH FIRE
DEPARTMENT.
&&
NIELDLocal storm report, Jun 7, 12:23 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 PM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM FLASH FLOOD 7 N NASHVILLE 39.31N 86.24W
06/07/2008 BROWN IN LAW ENFORCEMENT
COUNTY DISPATCH REPORTED EVACUATIONS ONGOING DUE TO
SEVERAL SMALL DAM FAILURES AND ONE IMMINENT FAILURE NEAR
NINEVAH ROAD.
&&
NIELDLocal storm report, Jun 7, 12:26 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1226 PM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD 3 W SOUTHPORT 39.66N 86.17W
06/07/2008 MARION IN OTHER FEDERAL
LITTLE BUCK CREEK ON STATE ROAD 37 HAS REACHED 15 FEET.
WATER MAY BE APPROACHING THE HIGHWAY.
&&
NIELDLocal storm report, Jun 7, 12:27 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1227 PM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM FLASH FLOOD 4 SSE FRANKLIN 39.44N 86.03W
06/07/2008 JOHNSON IN OTHER FEDERAL
YOUNGS CREEK AT AMITY IS APPROACHING 15 FEET. WATER MAY
BE OVER STATE ROAD 252 IN THAT AREA. THIS MAY BE A RECORD
FLOOD.
&&
NIELDLocal storm report, Jun 7, 1:18 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
118 PM EDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN EDINBURGH 39.35N 85.97W
06/07/2008 M10.94 INCH JOHNSON IN FIRE DEPT/RESCUE
EDINBURGH FIRE DEPARTMENT REPORTS 10.94 INCHES STORM
TOTAL RAINFALL.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:25 PM EDT | Severe Thunderstorm Warning | IND | Clay, Monroe, Owen, Putnam | 50 min |
| Jun 6, 9:00 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan, Owen, Putnam | 45 min |
| Jun 6, 9:16 PM EDT | Flash Flood Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 4 hr |
| Jun 6, 9:29 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson | 30 min |
| Jun 6, 10:01 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Shelby | 15 min |
| Jun 6, 10:50 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin, Monroe | 40 min |
| Jun 7, 12:19 AM EDT | Flash Flood Warning | IND | Monroe | 4 hr |
| Jun 7, 1:13 AM EDT | Areal Flood Warning | IND | Clay, Greene, Morgan, Owen, Putnam, Sullivan and 1 more | 3 hr |
| Jun 7, 4:07 AM EDT | Flash Flood Warning | IND | Brown, Clay, Greene, Johnson, Monroe, Morgan and 4 more | 18 hr |
| Jun 7, 8:00 AM EDT | Flash Flood Warning | IND | Bartholomew, Decatur, Hancock, Johnson, Rush, Shelby | 13 hr |
| Jun 7, 8:36 AM EDT | Areal Flood Warning | IND | Boone, Fountain, Hendricks, Johnson, Marion, Montgomery and 4 more | 4 hr |
| Jun 7, 8:50 AM EDT | River Flood Warning | IND | Clay, Greene | 5 days |
| Jun 7, 10:29 AM EDT | Flash Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Putnam | 4 hr |
| Jun 7, 12:19 PM EDT | Areal Flood Warning | IND | Boone, Clinton, Fountain, Hamilton, Montgomery, Tippecanoe and 2 more | 3 hr |
| Jun 7, 3:28 PM EDT | Areal Flood Warning | IND | Boone, Carroll, Clinton, Delaware, Hamilton, Henry and 3 more | 3 hr |
| Jun 7, 5:48 PM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 4 days |
| Jun 7, 5:48 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 68 hr |
| Jun 7, 5:48 PM EDT | River Flood Warning | IND | Daviess, Dubois, Martin, Pike | 8 days |
| Jun 7, 5:48 PM EDT | River Flood Warning | IND | Montgomery, Parke | 30 hr |
| Jun 7, 5:48 PM EDT | River Flood Warning | IND | Shelby | 19 hr |
| Jun 7, 7:53 PM EDT | Areal Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Putnam | 15 hr |
Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.